Utah, 2021

Frost and Freeze in Utah, April 7, 2021

April 7, 2021 · NWS GJT · 3 events in 3 counties and zones

Clouds dissipated in the wake of a cold front which led to strong radiational cooling across eastern Utah. This led to subfreezing temperatures in many of the lower valleys where vegetation was sensitive to damage.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Clouds dissipated in the wake of a cold front which led to strong radiational cooling across eastern Utah. This led to subfreezing temperatures in many of the lower valleys where vegetation was sensitive to damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 6, 10:14 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 6, 10:14 PM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1114 PM MDT Tue Apr 6 2021

.UPDATE...
Issued at 634 PM MDT Tue Apr 6 2021

Humidities have recovered in this cooler environment today though
windy conditions will continue through sunset. Have dropped
today's Red Flag Warning and issued a Fire Weather Watch for
central portions of E.Utah and W.Colorado for Thursday.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 335 PM MDT Tue Apr 6 2021

The mid-level low at the center of the storm moving over the area
this afternoon was centered over KCAG at 21Z according to RAP
analysis. As models had predicted, shower activity became more
scattered as the best dynamic forcing shifted east of the
Continental Divide. Meanwhile, the strong gradient around the
surface low combined with deep mixing has continued to bring
strong and gusty west to northwest winds to areas along and south
of the I-70 corridor. Snowfall in the mountains has been pretty
light with just 1 to 2 inches indicated across the northern
mountains with little accumulation in the central mountains.

Models were consistent in shifting the low eastward tonight with
its center moving over central Kansas by sunrise Wednesday. As the
gradient relaxes in the system's wake and diurnal inversions form
winds will diminish significantly with variable or light drainage
flows becoming established later tonight. Clearing over eastern
Utah and westernmost Colorado combined with light winds favor
strong radiational cooling and expect a number of lower elevation
areas will experience freezing temperatures. Areas which have
begun growing in earnest have expanded in response to the
unseasonable warmth experienced over the past week. Therefore,
based on the numbers compiled locally, was compelled to expand
the Freeze Warning into most lower valleys in eastern Utah and
western Colorado. Meanwhile, residual moisture in northwest flow
over the northern mountains is expected to continue to bring light
snow to the Elkhead, Park, Flat Tops and portions of the Gore
Ranges overnight. Additional accumulations of 1 to 3 inches are
expected with locally higher amounts along the higher ridgelines.

A transitory, shallow mid-level ridge moves overhead on Wednesday
into Wednesday night which will bring decreasing mountain cloud
cover and sunny skies elsewhere. Increased solar insolation will
help temperatures recover with highs expected to peak a few
degrees above normal. Winds will be lighter, but still moderately
breezy across the south during the afternoon. Overnight lows will
be less cold as warm air advection will be ongoing during the
period, so no plans for additional freeze warnings at this time.

.LONG TERM...(Thursday through Tuesday)
Issued at 335 PM MDT Tue Apr 6 2021

Eastern Utah and western Colorado will remain under northwest flow
into next week. A few shortwaves embedded in the flow will swing by,
just clipping northern portions of the area. Western Colorado and
eastern Utah will remain mostly dry as the bulk of the moisture
remains well to the north. Of greater concern are the tightening
pressure gradients ahead of these systems that bring the potential
for gusty winds. With daytime relative humidity values expected to
remain in the teens and single digits, critical fire weather
conditions will be possible for the end of the week and in as to the
weekend. Models are in good agreement that the first shortwave will
move past on Friday, and the second on Sunday. Confidence in the
forecast for the beginning of the next work week is lower, though in
general the flow aloft will remain northwesterly and there is
potential for another disturbances to drop in on Tuesday.
Temperatures through the period will bounce around a bit, dropping 5-
10 degrees with the passage of each shortwave and then rebounding
the next day.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1112 PM MDT Tue Apr 6 2021

A few showers may persist around the northern and central
mountains this morning. Also, some sites might hit ILS until late
morning when the cigs lift and ceilings break up. Otherwise VFR
conditions for most sites through the period.

&&

.FIRE WEATHER...
Issued at 335 PM MDT Tue Apr 6 2021

Overall wind speeds will decrease, but post-frontal flow will keep
winds gusty across southeast Utah and southwest Colorado into the
evening. Dew points will not recover much in these areas so Red
Flag conditions are still likely until 9 PM. Not much changes
Wednesday except that temperatures will be warmer, so expect the
Hwy 160 corridor is likely to reach critical levels once again so
upgraded the Fire Weather Watch to a Red Flag Warning for areas
below 8000 feet in the Four Corners region. The jet builds back
northward on Thursday and warm temps mean dry surface conditions
spread across the region. Critical fire weather looks possible
once again near and along most of the CO/UT state line on
Thursday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Thursday afternoon through Thursday
     evening for COZ202-203.

     Freeze Warning until 9 AM MDT Wednesday for COZ006-007-011-020-
     021.

     Red Flag Warning from noon to 9 PM MDT Wednesday for COZ207-295.

UT...Fire Weather Watch from Thursday afternoon through Thursday
     evening for UTZ490.

     Freeze Warning until 9 AM MDT Wednesday for UTZ022-024-027.

&&

UPDATE...15
SHORT TERM...NL
LONG TERM...BGB
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Apr 6, 2:30 AM MST, 22 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
330 AM MDT Tue Apr 6 2021

COZ001>014-017>023-UTZ022>025-027>029-070930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
330 AM MDT Tue Apr 6 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Gusty winds, along with low humidities and dry fuels, will create
critical fire weather conditions this afternoon so a Red Flag
Warning remain in effect across the Four Corners region. Snow
showers are also possible over the northern and central mountains
as well as the surrounding valleys. Subfreezing temperatures are
possible in some of the lower valleys tonight where vegetation
has become susceptible to damage, so a Freeze Warning has been
issued for those locations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Fire weather concerns continue on Wednesday for the southern
valleys where a Fire Weather Watch remains in effect. Dry
conditions look to move in Wednesday onwards...

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 frost/freeze. Local standard time, as filed.

Frost/Freeze, Eastern Uinta Basin

When
April 7, 12:30 AM MST to 7:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
ASOS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Overnight lows ranged from 24 to 30 degrees with a low temperature of 27 degrees recorded at the Vernal Regional Airport. The coldest temperature of 22 degrees was measured by an automated station south of Vernal.

Frost/Freeze, Grand Flat and Arches

When
April 7, 3:00 AM MST to 6:00 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Overnight lows ranged from 28 to 32 degrees with a low temperature of 28 degrees recorded at the Canyonlands Field Airport in Moab.

Frost/Freeze, Southeast Utah

When
April 7, 3:15 AM MST to 7:00 AM MST
Where
Southeast Utah forecast zone
Reported by
AWOS
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Overnight lows ranged from 27 to 32 degrees with a low temperature of 27 degrees recorded at the Blanding Municipal Airport.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941942, 941944, 941943.